The People's Perspective on Medicine

Are Uncle’s Medications Contributing to his Fender Benders?

Q. My uncle lives alone and is about to turn 86. He is part of a generation that goes to the doctor regularly and takes whatever is prescribed without question.

He has been dizzy lately and has had a few fender benders with poles in parking lots. I think he is on too much medicine or perhaps the wrong combination.

I want him to ask his doctor about this, but he did not want to question the doctor. He is taking: glimepiride, lisinopril, finasteride, doxazosin, fenofibrate, metoprolol, levothyroxine and metformin.

I love my uncle and want him to have as much independence as possible. If there is a safety issue with his drugs, I will step in for his sake.

A. Doctors may perceive dizziness as a minor side effect, but if it leads to a fall it can be life threatening. Your uncle is taking a number of different medicines that could contribute to his dizziness.

Blood pressure pills such as doxazosin, lisinopril and metoprolol frequently cause this side effect. So can the diabetes drug glimepiride. His other diabetes medication, metformin, can deplete the body of vitamin B12. When levels get low, people may develop numbness in the feet and have trouble walking. Judgment can be affected, which might contribute to his fender benders.

We are sending you our Guide to Drugs and Older People, with a list of medicines such as doxazosin that older people should usually avoid. We hope this will help you in your discussion with his doctor.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 2 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Drugs and Older People
$2.00

Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

Drugs and Older People
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 3 comments
Comments
Add your comment

Lisinopril is over prescribed, in my opinion. It definitely caused shakes in my mother, who is 97. She went off at my insistence with the doctor, and guess what? Her blood pressure is fine, at around 112. Perhaps the uncle’s blood pressure is actually too low. It’s not easy to stand up to doctors, but you can and must do it. If he won’t question the doctor, see if you can find out who the doctor is, and write him a letter.

A P.S. to my above comment is that my husband already suffers from the cardiologist’s diagnosis of bradycardia (slow heart rate), and Clonidine use can lead to hypotension and orthostatic hypotension.

Perhaps this article will save my 76 y/o husband from his 8th steroid injection scheduled in three weeks. Last February, he finally had back surgery to repair two herniated discs. He had a heart attack 25 years ago and became reacquainted with a young cardiologist prior to the surgery for pre op clearance. He was/is on 50 mg x 2 Metoprolol Tartrate because too many doctors still believe it is a wonder drug even though it can cause “death or a stroke before or after non-cardiac surgery” (Joe Mercola)
He also was/is on 5 mg Amlodipine even though “taking beta-blockers with calcium channel blockers is generally not advised since the combined effects may lead to serious heart problems. If they must be taken together, the dose of one or both medications may need to be reduced and cardiac function should be carefully monitored.” (The Peoples Pharmacy)His diastolic pressure sometimes dips into the 40’s.
We thought he was having a stroke after two visits to the ER only days after surgery when he experienced two hypertension BP crises of 245/110 and 180/100. Enter Clonidine tablets which successfully brought down his BP. He had been on the 0.1 Clonidine patch daily each week but now is trying more affordable 0.1 mg tablets x 2.
A prescription of 40 mg Benicar was then added by the young cardiologist (to replace Losartan) and then 4 mg of Doxazosin was added to help him avoid nighttime trips to the bathroom.
Both Clonidine and Doxazosin are listed on the 2012 Beers Criteria as potentially inappropriate medication use in older adults. Thanks to the Peoples Pharmacy for the existence of this helpful list, but I wonder how many doctors are even aware of it? Our internist is actually an older geriatrician.
Perhaps the numbness in his foot and right leg below the knee is really due to the Doxazosin (and other combined meds) and not so much to an unrelated pinched nerve. A call to the cardiologist to get off this particular drug might restore normal feeling. At his age, I believe five medications for hypertension is way too many now that his crises have passed!

* Be nice, and don't over share. View comment policy^